Selective Serotonin Reuptake Inhibitors (SSRI)

Five misconceptions about antidepressants… and what science is ...

SSRI Antidepressants

The SSRIs first were prescribed in the United States in the late 1980s and are now the most widely prescribed class of antidepressant medications. Today, over two-thirds of the prescriptions for SSRIs are written by non-mental health practitioners.

In 2010, antidepressant prescriptions were purchased by 9.9% (23.3 million) of the pre-adolescent and older U.S. population, for a total of 212.5 million prescriptions. During 2011–2014, 12.7% of people 12 years of age and older had taken antidepressant medication in the past month.

Antidepressants are among the most widely prescribed drugs in the United States, and SSRIs/SNRIs account for roughly 85% of these prescriptions. At this time, the Food and Drug Administration (FDA) has approved the following SSRIs for the treatment of depression:

    • Prozac (fluoxetine)
    • Paxil (paroxetine)
    • Zoloft (sertraline)
    • Celexa (citalopram)
    •  Lexapro (escitalopram)

SSRI Side Effects

An estimated 1 in 6 American women have been prescribed antidepressants, the result of women seeking care for depression at higher rates than men and being twice as likely to be prescribed antidepressants for the same complaint. Side effects largely contribute to the 31% to 60% non-adherence rate with antidepressants.

SSRI Sexual Dysfunction

Sexual side effects are the most frequent antidepressant side effect reported by primary care patients.  In a study involving 2,163 adults who had undergone at least eight weeks of treatment with antidepressants, 79% showed some degree of sexual dysfunction.

Managing Antidepressant Sexual Side Effects

In both men and women, antidepressant-induced sexual side effects largely result from increased serotonin (5-HT) neurotransmission via reuptake blockade of serotonin transporters. Antidepressants that primarily increase dopamine and norepinephrine neurotransmission produce markedly fewer sexual side effects. SSRI/SNRI-induced sexual side effects are likely mediated by inhibitory actions on dopamine signaling in sex brain circuits and can be decreased by simultaneously increasing norepinephrine and dopamine neurotransmission but not by increasing norepinephrine alone.

This provides the rationale for treatment using bupropion and other agents that simultaneously increase norepinephrine and dopamine signaling. It also suggests the theoretic basis for developing novel antidepressants that increase 5-HT and dopamine signaling. These findings are clinically relevant for patients who develop sexual side effects but also attain substantial clinical improvement or remission of depression with serotonergic agents.

All reasonable options to mitigate the antidepressant-induced sexual side effect should be explored before lowering the dose or switching effective antidepressant therapies. Serotonergic antidepressants produce the highest rates of sexual side effects, but a multifactorial etiology is more likely than a specific monotransmitter action. Other possible mechanisms for SSRI/SNRI-induced sexual side effects include decreased dopaminergic transmission, cholinergic and alpha-adrenergic blockade, inhibition of nitric oxide synthase 1, and prolactin elevation .

The American Psychiatric Association recommends that men and women who are taking antidepressants be asked whether sexual side effects are occurring with these medications.

The association between major depressive disorder and sexual dysfunction is bidirectional. Estimated prevalence rates of antidepressant-induced sexual side effects are very high for several antidepressants, but estimation of true prevalence is complicated by the high prevalence of sexual dysfunction in all patients with mood disorders and by the under-reporting of sexual side effects. Baseline sexual functioning should be assessed with validated rating scales at the same time depression is evaluated.

“Your worst enemy cannot harm you as much as your own unguarded thoughts.”

SSRI Weight Gain

Weight gain occurs most often after prolonged treatment with SSRIs, although weight loss is common during the first few weeks of treatment.

Studies have documented problems of unwanted weight gain with SSRIs. For many patients, weight gain is an intolerable side effect.  Meta-analyses have shown that although weight gain is a common side effect of antidepressants, the average weight gain per patient is small.  For those patients who experience significant weight gain, it is likely that multiple factors in addition to drug mechanism are contributory, including genetic predisposition.

If significant weight gain occurs, it is typically gradual over the course of many months, and does not appear to depend on the dosage.

A weight change of 7% from baseline is considered clinically significant in a healthy adult.  A 7% weight change translates to 11 pounds for a 150 pound person. Patients are willing to gain only an average of 5.37 pounds as a side effect of medication use in the treatment of a non-life-threatening psychiatric condition. Therefore, in this example (a 150 pound person), an approximate 5 pound weight difference exists between clinical significance (the area of practitioner’s concern) and the weight gain patients are willing to tolerate from SSRIs.  Discontinuation of antidepressants occurs 62% of the time during the acute phase of treatment and 66% during the late phase of treatment due to side effects.

More importantly, it must be acknowledged that there are no definitive studies that clearly demonstrate the use of SSRIs cause weight gain in a majority of participants. However, many of the current studies demonstrate weight gain in some subjects, especially during long term treatment. Treatment for clinical depression is essential and should be continued for at least 1 year after response to prevent relapse and provide maintenance treatment.

Weight gain caused by SSRIs can affect a patient’s physical health, appearance, self-confidence, self-esteem and feelings of self-worth. A positive body perception is an important part of self image.

CHANGE YOUR LIFE TODAY

SSRI Sedation

Sedation is more common with medications that have histamine-blocking or alpha receptor blocking. Although, all SSRIs can cause sedation, the most sedating SSRIs are Luvox (fluvoxamine), Paroxetine (Paxil), and Citalopram (Celexa).

If possible, sedation may be best managed by adjusting the time of dosing to correspond with bedtime. Increasing daytime exercise can also be beneficial. If the SSRI is very effective, it may be worth adding a stimulating medication such as Wellbutrin, Provigil, or Strattera.

If dosing adjustments and augmentation are not beneficial, a switch to a non-sedating antidepressant may be necessary.

“Mental pain is less dramatic than physical pain, but is more common and also more hard to bear. The frequent attempt to conceal mental pain increases its burden: It is easier to say ‘My tooth is aching’ than to say ‘My heart is broken.'”

C.S. Lewis

SSRI Activation

Activation from SSRIs can be in the form of anxiety, jitteriness, insomnia, or agitation/irritability. It usually subsides within the first few weeks of treatment, but it can be very distressing. Patients with antidepressant-induced activation should not reduce their medication, but may need a temporary dosage reduction or a more gradual increasing of the dosage.

Of the SSRIs, Prozac (fluoxetine) is the most likely to cause activation, following by Zoloft (sertraline). The latter is due to the effects Zoloft has on dopamine receptors. Although activation can be troublesome, it can be helpful for those with severe fatigue, low motivation, or excessive sleepiness.

SSRI Gastrointestinal Side Effects

In the short term, the most common side effects from SSRIs are nausea, vomiting, and diarrhea.

Management to decrease nausea include

  • lowering the dose
  • dividing the dose
  • taking the dose with food
  • taking OTC medications (Pepto-Bismol)